Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

June 9, 2016Le Sueur County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 9, 2016, 1:00 AM CDT for Le Sueur County, Minnesota. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2016, 1:00 AM CDT (06:00 UTC)
Expired
Jun 9, 2016, 3:00 AM CDT
In force
2 hr
Issued by
NWS Twin Cities, MN

County Le Sueur County, MN

The radar

The Minneapolis radar (KMPX), 53 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2437 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

340 
WWUS83 KMPX 090600
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
100 AM CDT THU JUN 9 2016
 
MNZ067-076-090800-
SIBLEY-LE SUEUR-
100 AM CDT THU JUN 9 2016

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

SIBLEY...LE SUEUR...

AT 1258 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER LE SUEUR. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR
WILL CONTINUE OVER PORTIONS OF FAR EASTERN SIBLEY AND MOST OF LE
SUEUR COUNTIES THROUGH 3 AM. 

LOCATIONS IMPACTED INCLUDE...
LE SUEUR...MONTGOMERY...LE CENTER...KILKENNY...ST THOMAS...RUSH RIVER...ST
HENRY AND NEW ROME.

THIS INCLUDES U.S. HIGHWAY 169 BETWEEN MILE MARKERS 76 AND 79.
 
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

LAT...LON 4441 9395 4443 9393 4446 9394 4446 9407
      4449 9415 4455 9409 4446 9381 4443 9353
      4423 9353
TIME...MOT...LOC 0558Z 180DEG 0KT 4447 9396 
$$

JLT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 8, 11:49 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 8, 11:49 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1149 PM CDT WED JUN 8 2016

.UPDATE...
Issued at 957 PM CDT Wed Jun 8 2016

Thunderstorm activity is beginning to tick upward a bit in
organization and intensity, particularly from around Willmar
southeastward to Mankato and Albert Lea. A slow moving front
located from South Dakota eastward to far southwestern Minnesota
and western Iowa will continue to be the focus for additional
development overnight. PWATs have increased to 1.5 inches across
south central and southwestern MN, with the tight gradient now
aligned along I-94 west of the Twin Cities and along the
Mississippi River east of the Twin Cities. Understandably, there
has been very little or no activity north of that gradient.
Elevated instability accompanies the deeper moisture with up to
750 J/KG MUCAPE.

The ongoing convection may limit the northward progress of the
front tonight. This would increase the threat for locally heavy
rain and flash flooding along the Minnesota River where storms are
currently located and will likely be located for several more
hours. 850 mb moisture transport is not too impressive yet, but
with the LLJ strengthening overnight it should facilitate a
continuation of thunderstorm growth. Some locations have received
over 2 inches of rain in narrow corridors from Redwood Falls to
New Ulm and Mountain Lake to Blue Earth. If these locations see
more heavy rain, will need to watch for flash flooding. Otherwise,
it appears the heavy rain is transient and localized enough to
preclude a Flash Flood Watch for now. However, if convection
continues to organize and develop further, portions of south
central and southwestern MN may need a headline overnight.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 420 PM CDT Wed Jun 8 2016

Ongoing showers and thunderstorms in western MN this afternoon are
slowly working eastward with time.  Strong theta-e advection across
that area is aiding in providing enough lift to tap into elevated
instability and produce scattered thunderstorm activity.  This area
will likely expand as a low level jet evident at 850mb increases
after dark.  Hence, increased pops across the board with likely pops
moving through.  With confidence increasing in the expansive
precipitation area later, upped QPF values to near 0.5", much needed
rain for many.  Thunderstorms are generally expected to be sub-
severe and remain elevated tonight.  We could see small hail in some
of the stronger cores, so that and lightning are the threats for
folks outside.

We could see fog form overnight across portions of the forecast
area, but at this time confidence in the extent and density is low
so left it out of the official forecast.

For tomorrow we see the pattern change continue with southwesterly
low level winds and the hot upper ridge beginning to build in.  Dew
points will be on the rise as well, so this will be the beginning of
a bit of a hot and muggy stretch to finish out the week and head
into this weekend.  Dew points will rise into the mid and upper 60s
by tomorrow afternoon, so it will feel quite a bit different outside
24 hours from now.

.LONG TERM...(Thursday night through Wednesday)
Issued at 420 PM CDT Wed Jun 8 2016

The ridge builds in across the Upper Mississippi River Valley
Thursday night into Friday and a warm front lifts north across the
area. South of the front, which should be most of southern MN and
west central WI, we expect upper 80s to mid 90s for highs to go
along with dewpoints that climb well into the 60s. We wouldn't
surprised to see a few locations hit 70 for a dewpoint. The
biggest question on Friday is just how far north does the warm
front set up, because along and north of this boundary, there will
be a chance for thunderstorms. At this time, this looks to be more
like northern MN during the day Friday, but the front should sag
southward during the evening and pull the CAPE/moisture gradient
south. If this happens, then most of the forecast is at risk to
see a cluster of showers and storms late in the day on Friday
along the instability gradient. We have added pops to the forecast
to account for this threat. The GFS/ECMWF are more consistent with
this thinking than they have been in previous runs. Saturday is
trending a bit warmer than the past couple runs and the break
down of the upper ridge still looks to take place Monday and
Tuesday and bring another 1-2 rounds of showers and storms.
Overall, the heat remains, but the threat for rain looks better
over the next few days than what we were previously thinking.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1149 PM CDT Wed Jun 8 2016

Scattered showers and thunderstorms continue across central and
southern Minnesota late this evening. These will continue working
slowly eastward overnight, eventually reaching KRNH and KEAU. Brief
IFR conditions are possible with any of the storms. Otherwise,
expect VFR conditions and light southeast winds through the period.

KMSP...On and off showers with a few thunderstorms expected for
much of the overnight before diminishing around daybreak.

/OUTLOOK FOR KMSP/
FRI...VFR. CHC TSRA late. Winds S 5-10 kts.
SAT...VFR. Winds NE 5 kts.
SUN...VFR. CHC TSRA late. Winds SE 5-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

UPDATE...BORGHOFF
SHORT TERM...SPD
LONG TERM...CLF
AVIATION...BORGHOFF
Hazardous weather outlook, Jun 8, 3:45 PM CDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
345 PM CDT WED JUN 8 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
092045-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
345 PM CDT WED JUN 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED LATE TONIGHT. THE MAIN WEATHER HAZARD
WILL BE LOCALLY HEAVY RAINFALL, GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND
EVENING IN WEST CENTRAL WISCONSIN, AND ACROSS SOUTHERN AND
CENTRAL MINNESOTA FRIDAY NIGHT AND SATURDAY MORNING.

HEAT AND HUMIDITY WILL BUILD THURSDAY AND FRIDAY ACROSS THE
REGION WITH HEAT INDICES OF 90 TO 95 DEGREES THURSDAY, AND 95 TO
100 DEGREES ON FRIDAY. THEREFORE...THE RISK FOR HEAT ILLNESS WILL
INCREASE FOR PEOPLE OUTDOORS.

THUNDERSTORM CHANCES INCREASE LATE IN THE WEEKEND AND EARLY NEXT
WEEK. THE CHANCES OF SEVERE THUNDERSTORMS ARE LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 8, 7:55 PM CDT, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
755 PM CDT WED JUN 8 2016

MNZ057-090130-
KANDIYOHI-
755 PM CDT WED JUN 8 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KANDIYOHI COUNTY...

AT 755 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER PENNOCK...OR 9
MILES WEST OF WILLMAR...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  WILLMAR AROUND 825 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE PENNOCK...WILLMAR
AIRPORT AND PRIAM.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 12 BETWEEN MILE MARKERS 64 AND 74.
 U.S. HIGHWAY 71 BETWEEN MILE MARKERS 126 AND 129.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4520 9496 4503 9512 4512 9525 4524 9525
TIME...MOT...LOC 0055Z 292DEG 12KT 4517 9522

BORGHOFF
Special weather statement, Jun 8, 10:46 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1046 PM CDT WED JUN 8 2016

MNZ057-058-090430-
MEEKER-KANDIYOHI-
1046 PM CDT WED JUN 8 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MEEKER AND
SOUTHEASTERN KANDIYOHI COUNTIES...

AT 1046 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAKE LILLIAN...
OR 10 MILES SOUTHEAST OF WILLMAR...MOVING SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COSMOS...LAKE LILLIAN...THORPE AND SVEA.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4512 9495 4499 9456 4489 9466 4489 9481
      4499 9503
TIME...MOT...LOC 0346Z 295DEG 21KT 4501 9491

BORGHOFF
Special weather statement, Jun 9, 1:00 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
100 AM CDT THU JUN 9 2016

MNZ067-076-090800-
SIBLEY-LE SUEUR-
100 AM CDT THU JUN 9 2016

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

SIBLEY...LE SUEUR...

AT 1258 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER LE SUEUR. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR
WILL CONTINUE OVER PORTIONS OF FAR EASTERN SIBLEY AND MOST OF LE
SUEUR COUNTIES THROUGH 3 AM.

LOCATIONS IMPACTED INCLUDE...
LE SUEUR...MONTGOMERY...LE CENTER...KILKENNY...ST THOMAS...RUSH RIVER...ST
HENRY AND NEW ROME.

THIS INCLUDES U.S. HIGHWAY 169 BETWEEN MILE MARKERS 76 AND 79.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

LAT...LON 4441 9395 4443 9393 4446 9394 4446 9407
      4449 9415 4455 9409 4446 9381 4443 9353
      4423 9353
TIME...MOT...LOC 0558Z 180DEG 0KT 4447 9396

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:55 PM CDTSpecial Weather StatementMPXKandiyohi35 min
Jun 8, 10:46 PM CDTSpecial Weather StatementMPXKandiyohi44 min
Jun 9, 1:34 AM CDTSevere Thunderstorm WarningMPXLe Sueur26 min
Jun 9, 1:58 AM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice32 min
Jun 9, 2:14 AM CDTSpecial Weather StatementMPXScott46 min
Jun 9, 2:46 AM CDTSpecial Weather StatementMPXScott119 min
Jun 9, 2:57 AM CDTSpecial Weather StatementMPXDakota48 min
Jun 9, 3:28 AM CDTSpecial Weather StatementMPXCarver47 min
Jun 9, 3:40 AM CDTSpecial Weather StatementMPXDakota50 min
Jun 9, 3:56 AM CDTSevere Thunderstorm WarningMPXCarver, Wright34 min
Jun 9, 4:29 AM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Wright14 min
Jun 9, 7:52 AM CDTSpecial Weather StatementMPXDakota23 min
Jun 9, 7:57 AM CDTSpecial Weather StatementMPXMcLeod48 min
Jun 9, 8:04 AM CDTSpecial Weather StatementMPXCarver41 min
Jun 9, 8:25 AM CDTSpecial Weather StatementMPXNicollet35 min
Jun 9, 8:28 AM CDTSpecial Weather StatementMPXScott47 min
Jun 9, 8:37 AM CDTSpecial Weather StatementMPXMcLeod53 min
Jun 9, 8:39 AM CDTSpecial Weather StatementMPXRice36 min
Jun 9, 9:41 AM CDTSpecial Weather StatementMPXLe Sueur34 min
Jun 9, 9:54 AM CDTSpecial Weather StatementMPXGoodhue51 min
Jun 9, 3:18 PM CDTHeat AdvisoryMPXAnoka, Blue Earth, Brown, Carver, Chippewa, Dakota and 21 more30 hr

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.